Pulmonary toxicity associated with systemic antineoplastic therapy: Clinical presentation, diagnosis, and treatment
- Fabien Maldonado, MD
Fabien Maldonado, MD
- Associate Professor of Medicine
- Vanderbilt University School of Medicine
- Andrew H Limper, MD
Andrew H Limper, MD
- Professor of Pulmonary Medicine
- Mayo Clinic College of Medicine
- Section Editor
- Kevin R Flaherty, MD, MS
Kevin R Flaherty, MD, MS
- Section Editor — Interstitial Lung Disease
- Associate Professor of Medicine
- University of Michigan Health System
- Deputy Editors
- Helen Hollingsworth, MD
Helen Hollingsworth, MD
- Deputy Editor — Pulmonary, Critical Care, and Sleep Medicine
- Associate Professor of Medicine
- Boston University School of Medicine
- Diane MF Savarese, MD
Diane MF Savarese, MD
- Senior Deputy Editor — UpToDate
- Deputy Editor — Oncology and Palliative Care
- Clinical Instructor of Medicine
- Harvard Medical School
Adverse drug reactions (ADRs) due to antineoplastic agents are a common form of iatrogenic injury, and the lungs are a frequent target [1-4]. While some antineoplastic agent-induced ADRs are potentially preventable (particularly those that are related to cumulative dosing), many are idiosyncratic and unpredictable.
This topic review will provide an overview of the clinical presentation, pathogenesis, diagnosis, and treatment of pulmonary toxicity associated with antineoplastic agents. Specific patterns of lung injury seen with individual agents (table 1) are reviewed separately. (See "Pulmonary toxicity associated with antineoplastic therapy: Cytotoxic agents" and "Pulmonary toxicity associated with antineoplastic therapy: Molecularly targeted agents" and "Bleomycin-induced lung injury" and "Busulfan-induced pulmonary injury" and "Chlorambucil-induced pulmonary injury" and "Cyclophosphamide pulmonary toxicity" and "Methotrexate-induced lung injury" and "Mitomycin-C pulmonary toxicity" and "Nitrosourea-induced pulmonary injury" and "Taxane-induced pulmonary toxicity".)
Some estimate that 10 to 20 percent of all patients treated with an antineoplastic agent have some form of lung toxicity [2,3]. The high prevalence may be a result of the lungs receiving the entire blood supply, leading to greater exposure to potentially harmful antineoplastic agents compared to other organs.
The pathogenesis of antineoplastic agent-induced lung injury is poorly understood. Most toxic effects are thought to result from direct cytotoxicity. The following pathophysiologic mechanisms have been proposed [5,6]:
●Direct injury to pneumocytes or the alveolar capillary endothelium with the subsequent release of cytokines and recruitment of inflammatory cells.To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Ozkan M, Dweik RA, Ahmad M. Drug-induced lung disease. Cleve Clin J Med 2001; 68:782.
- Rosenow EC 3rd, Limper AH. Drug-induced pulmonary disease. Semin Respir Infect 1995; 10:86.
- Snyder LS, Hertz MI. Cytotoxic drug-induced lung injury. Semin Respir Infect 1988; 3:217.
- Nebeker JR, Barach P, Samore MH. Clarifying adverse drug events: a clinician's guide to terminology, documentation, and reporting. Ann Intern Med 2004; 140:795.
- Vahid B, Marik PE. Pulmonary complications of novel antineoplastic agents for solid tumors. Chest 2008; 133:528.
- Limper AH. Chemotherapy-induced lung disease. Clin Chest Med 2004; 25:53.
- Sleijfer S. Bleomycin-induced pneumonitis. Chest 2001; 120:617.
- O'Driscoll BR, Hasleton PS, Taylor PM, et al. Active lung fibrosis up to 17 years after chemotherapy with carmustine (BCNU) in childhood. N Engl J Med 1990; 323:378.
- Yerushalmi R, Kramer MR, Rizel S, et al. Decline in pulmonary function in patients with breast cancer receiving dose-dense chemotherapy: a prospective study. Ann Oncol 2009; 20:437.
- Wardley AM, Hiller L, Howard HC, et al. tAnGo: a randomised phase III trial of gemcitabine in paclitaxel-containing, epirubicin/cyclophosphamide-based, adjuvant chemotherapy for early breast cancer: a prospective pulmonary, cardiac and hepatic function evaluation. Br J Cancer 2008; 99:597.
- Dimopoulou I, Galani H, Dafni U, et al. A prospective study of pulmonary function in patients treated with paclitaxel and carboplatin. Cancer 2002; 94:452.
- Leo F, Solli P, Spaggiari L, et al. Respiratory function changes after chemotherapy: an additional risk for postoperative respiratory complications? Ann Thorac Surg 2004; 77:260.
- Bossi G, Cerveri I, Volpini E, et al. Long-term pulmonary sequelae after treatment of childhood Hodgkin's disease. Ann Oncol 1997; 8 Suppl 1:19.
- Castro M, Veeder MH, Mailliard JA, et al. A prospective study of pulmonary function in patients receiving mitomycin. Chest 1996; 109:939.
- Dimopoulou I, Efstathiou E, Samakovli A, et al. A prospective study on lung toxicity in patients treated with gemcitabine and carboplatin: clinical, radiological and functional assessment. Ann Oncol 2004; 15:1250.
- Rivera MP, Detterbeck FC, Socinski MA, et al. Impact of preoperative chemotherapy on pulmonary function tests in resectable early-stage non-small cell lung cancer. Chest 2009; 135:1588.
- Cleverley JR, Screaton NJ, Hiorns MP, et al. Drug-induced lung disease: high-resolution CT and histological findings. Clin Radiol 2002; 57:292.
- Torrisi JM, Schwartz LH, Gollub MJ, et al. CT findings of chemotherapy-induced toxicity: what radiologists need to know about the clinical and radiologic manifestations of chemotherapy toxicity. Radiology 2011; 258:41.
- Camus P, Bonniaud P, Fanton A, et al. Drug-induced and iatrogenic infiltrative lung disease. Clin Chest Med 2004; 25:479.
- Poletti V, Poletti G, Murer B, et al. Bronchoalveolar lavage in malignancy. Semin Respir Crit Care Med 2007; 28:534.
- Blumenschein GR Jr, Gatzemeier U, Fossella F, et al. Phase II, multicenter, uncontrolled trial of single-agent sorafenib in patients with relapsed or refractory, advanced non-small-cell lung cancer. J Clin Oncol 2009; 27:4274.
- Nicolls MR, Terada LS, Tuder RM, et al. Diffuse alveolar hemorrhage with underlying pulmonary capillaritis in the retinoic acid syndrome. Am J Respir Crit Care Med 1998; 158:1302.
- Lee C, Gianos M, Klaustermeyer WB. Diagnosis and management of hypersensitivity reactions related to common cancer chemotherapy agents. Ann Allergy Asthma Immunol 2009; 102:179.
- Buchler T, Bomanji J, Lee SM. FDG-PET in bleomycin-induced pneumonitis following ABVD chemotherapy for Hodgkin's disease--a useful tool for monitoring pulmonary toxicity and disease activity. Haematologica 2007; 92:e120.
- von Rohr L, Klaeser B, Joerger M, et al. Increased pulmonary FDG uptake in bleomycin-associated pneumonitis. Onkologie 2007; 30:320.
- Post MC, Grutters JC, Verzijlbergen JF, Biesma DH. PET scintigraphy of etoposide-induced pulmonary toxicity. Clin Nucl Med 2007; 32:683.
- Kalkanis D, Stefanovic A, Paes F, et al. [18F]-fluorodeoxyglucose positron emission tomography combined with computed tomography detection of asymptomatic late pulmonary toxicity in patients with non-Hodgkin lymphoma treated with rituximab-containing chemotherapy. Leuk Lymphoma 2009; 50:904.
- Yamane T, Daimaru O, Ito S, et al. Drug-induced pneumonitis detected earlier by 18F-FDG-PET than by high-resolution CT: a case report with non-Hodgkin's lymphoma. Ann Nucl Med 2008; 22:719.
- CLINICAL MANIFESTATIONS
- Symptoms and signs
- Pulmonary function tests
- Bronchoscopy and bronchoalveolar lavage
- Routine testing
- DIFFERENTIAL DIAGNOSIS
- Drug discontinuation
- Supportive care
- SUMMARY AND RECOMMENDATIONS
- Clinical manifestations and diagnosis